Hail, Lucas
- When
- August 18, 2:03 PM EST
- Where
- Lucas County, Toledo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.650, -83.550
Nickel size hail was reported.
A cold front stretched through the central Great Lakes during the midday hours of the 18th. Scattered showers and thunderstorms developed ahead of the front over northwest Ohio during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front stretched through the central Great Lakes during the midday hours of the 18th. Scattered showers and thunderstorms developed ahead of the front over northwest Ohio during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 12:24 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 124 PM EDT MON AUG 18 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL MOVE MOVE ACROSS ONTARIO TODAY. IN THE TROUGHS WAKE A COLD FRONT WILL PUSH SOUTHWARD WITH HIGH PRESSURE THEN BUILDING INTO NORTHERN OHIO ON TUESDAY. TEMPERATURES WILL THEN WARM WEDNESDAY INTO THURSDAY AS UPPER LEVEL HIGH PRESSURE SITS OVER OHIO. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED TO ADD ISOLATED TSRA FOR NW OH. AREA CAPPED...BUT SOME ELEVATED CAPE AND SOME SFC CONVERGENCE. PLUS DTX SOUNDING SHOWS CONVECTIVE TEMP OF 78. ENOUGH UNCERTAINTY TO MENTION ISOLATED TSRA THIS AFTERNOON. ALSO BUMPED UP TEMPS BY A DEGREE OR TWO. UPPER LEVEL TROUGH WILL MOVE OVER ONTARIO TODAY WITH A BULK OF ITS ENERGY REMAINING NORTH OF THE CWA. DECENT CAP WILL BE IN PLACE FOR AREAS WEST OF A CAK TO CLE LINE. MAY BE JUST ENOUGH INSTABILITY EAST OF THIS LINE TO WARRANT A ISOLATED/SLIGHT CHANCE OF THUNDERSTORMS. A COUPLE SHOWERS MAY COME OFF THE LAKE THIS MORNING IN THE ERIE AREA THEN AS THE AREA BECOMES PARTLY CLOUDY THIS AFTERNOON THERE SHOULD BE ENOUGH HEATING TO TRIGGER A COUPLE MORE STORMS OVER THE HIGHER TERRAIN. TEMPERATURES LOOK TO BE A DEGREE OR 2 WARMER THAN YESTERDAYS HIGHS. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... COLD FRONT WILL MOVE ACROSS THE LAKE TONIGHT AND ACROSS NORTHERN OHIO TUESDAY MORNING. BEST CHANCES OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT WILL BE ACROSS THE NORTHEASTERN CWA WITH SLIGHT CHANCES EXTENDING WESTWARD TO A CANTON TO CLEVELAND LINE. EXPECT THE FRONT TO PUSH SOUTHWARD FARLY FAST WITH A DECENT CENTER OF SURFACE HIGH PRESSURE PUSHING SOUTHWARD. HAVE CONTINUED SOME SLIGHT CHANCES ALONG THE FRONT ACROSS THE SOUTHERN CWA ON TUESDAY. THE SHEAR PROFILE WILL IMPROVE AS THE TROUGH SWINGS OVER ONTARIO LATE TODAY INTO TONIGHT AND WILL HAVE AN OPPORTUNITY TO INTERACT WITH SOME MARGINAL INSTABILITY. WILL HAVE TO KEEP AN EYE ON THE PA COUNTIES WESTWARD INTO ASHATABULA COUNTY FOR HAIL AND MAYBE SOME WIND. WILL LET THE 06Z MODEL RUNS DETERMINE IF THIS SHOULD BE MENTIONED IN THE HWO. AFTER A COOLER DAY ON TUESDAY WE WILL SEE A WARMING TREND INTO FRIDAY AS SOUTHERLY WINDS RETURN WITH SURFACE HIGH PRESSURE SLIDING TO EASTERN PENNSYLVANIA. THIS OCCURRING AS HEIGHTS INCREASE OVER THE REGION. WE MAY SEE HIGHS RUNNING 2 TO 8 DEGREES ABOVE AVERAGE FOR THURSDAY INTO FRIDAY. MUCH UNCERTAINTY IS IN THE FORECAST FOR FRIDAY INTO FRIDAY NIGHT ON HOW TROPICAL STORM/HURRICANE FAY INTERACT WITH AN UPPER LEVEL LOW THAT IS CURRENTLY OVER COLORADO. WITH SO MUCH UNCERTAINTY WE HAVE RETAINED THE PREVIOUS FORECASTED PRECIPITATION CHANCES AND WILL CONTINUE TO MONITOR MODELS FOR ADDITIONAL DETAILS THROUGH THE WEEK. && .LONG TERM /FRIDAY THROUGH SUNDAY/... WILL BE MAKING ONLY MINOR ADJUSTMENTS TO LONG TERM PERIOD GIVEN UNCERTAINTY IN MODELS AND EXACT TRACK THAT FAY WILL TAKE. PREVIOUS PACKAGE HAD CHANCE WORDING FOR ALL PERIODS NEXT WEEKEND AND THIS SEEMS REASONABLE FOR NOW. WILL PROBABLY NEED TO GO WITH LIKELY POPS AT SOME POINT BUT WOULD LIKE TO SEE BETTER MODEL CONTINUITY BEFORE MAKING THE CHANGE. TEMPS WILL BE SEASONABLE BOTH SATURDAY AND SUNDAY. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... AIRMASS STABLE ACROSS MUCH OF THE AREA ALTHOUGH CAP IS WEAKEST IN THE FAR NORTHWEST WHERE CAPE IS ALSO GREATEST. HEALTHY CU FIELD HAS DEVELOPED FROM SRN LOWER MI THROUGH NWRN OH INTO INDIANA. FLOW WILL BRING THIS INTO NWRN OH EARLY THIS AFTERNOON. CONVERGENCE ALSO SHOWING UP IN SOME ENHANCEMENT FROM JUST NORTH OF KTOL TO EAR KDFI TO NR KFWA AND A SHOWER NORTH OF KTOL. EXPECT THIS LINE TO CONTINUE TO BE A FOCUS FOR SHOWERS OR TSTM DEVELOPMENT AS IT MOVES SLOWLY SOUTHEAST. COLD FRONT ON TRACK FOR PASSAGE EARLY TONIGHT. FOR NOW WILL BRING IN VCTS AND VCSH FOR THE AREA ASSOCIATED WITH THE FRONT. BUFKIT SHOWS SOME LOW LEVEL MOISTURE DEVELOPING POST FRONT AROUND SUNRISE THAT COULD GIVE US A COUPLE HOURS OF MVFR CIGS AROUND DAYBREAK. OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS RETURNING WEDNESDAY AND THURSDAY. SOME NON-VFR CONDITIONS MAY OCCUR ON FRIDAY AS MOISTURE MOVES INTO THE REGION FROM THE WEST. SCATTERED -TSRA POSSIBLE ON FRIDAY. && .MARINE... WINDS WERE INCREASING OVER THE LAKE AHEAD OF A COLD FRONT THAT IS EXPECTED TO MOVE SOUTH ACROSS THE LAKE OVERNIGHT. THE HIGH PRESSURE CENTERED TO THE SOUTH OF THE AREA IS SHOWING SIGNS OF INCREASING GRADIENT OVER THE AREA THIS AFTERNOON AND EARLY TONIGHT. THIS IS THE FEATURE RESPONSIBLE FOR THE HIGHER WINDS AND WAVES ON THE LAKE. WAVES HAVE INCREASED TO NEAR 5 FEET ON THE LAKE AND HAVE SINCE ISSUED A SMALL CRAFT ADVISORY FOR THE EASTERN TWO THIRDS OF THE AREA THROUGH MIDNIGHT TONIGHT. WINDS SHOULD DIMINISH OVERNIGHT AHEAD OF THE FRONT AND THEN PICK UP AGAIN TUESDAY BEHIND THE FRONT. SMALL CRAFTS WILL LIKELY BE NEEDED AGAIN FOR TUESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LEZ145>149. && SYNOPSIS...MULLEN NEAR TERM...DJB/MULLEN SHORT TERM...MULLEN LONG TERM...KUBINA AVIATION...TK MARINE...KUBINA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 613 AM EDT MON AUG 18 2008 LEZ061-142>149-162>169-OHZ003-007-009>012-089-PAZ001-191015- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-OTTAWA- ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE- 613 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE WAKE OF A COLD FRONT THAT WILL MOVE ACROSS LAKE ERIE EARLY TUESDAY. THIS THREAT WILL PERSIST INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-191015- WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA- 613 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130855.